To the Editor.—
Cutaneous colonization and infection with Staphylococcus aureus are well-recognized complications of atopic dermatitis.1 Topical and systemic antibiotics are administered for the treatment of these infections as well as the chronic suppression of bacterial growth of these heavily colonized individuals. As a result of long-term antibiotic therapy, resistant bacterial strains emerge, requiring development of new antibiotic agents for therapeutic success.We report the case of a 4-year-old boy with severe atopic dermatitis and recurrent methicillin-resistant S aureus infection of his skin as well as distal phalangeal osteomyelitis. A full report of his course of osteomyelitis has been submitted for publication.
Report of a Case.—
A 4-year-old boy was diagnosed with atopic dermatitis at 21 months of age. He was treated with 2½% hydrocortisone ointment, 5% liquor carbonis detergens, hydroxyzine, and intermittent oral antibiotic therapy (erythromycin ethyl succinate, dicloxacillin, and cephalexin monohydrate). He was chronically colonized with S
Luber H, Amornsiripanitch S, Lucky AW. Mupirocin and the Eradication of Staphylococcus aureus in Atopic Dermatitis. Arch Dermatol. 1988;124(6):853-854. doi:10.1001/archderm.1988.01670060011005